MAUDE Adverse Event Report: NUVASIVE, INC. SIMPLIFY® CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC

NUVASIVE, INC. SIMPLIFY® CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC
Model Number SM-4
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Neck Pain (2433)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The explanted device has been sent to a third party lab for analysis.Upon completion of this analysis and investigation, a supplemental report will be submitted.Label review: ".Cervical artificial disc risks:.Failure to relieve symptoms including unresolved pain." ".Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.".
 
Event or Problem Description
It was reported the patient continued to experience neck and trapezius pain after a simplify disc index procedure at c4/5.As a result, the simplify disc was removed approximately 2.5 months after implantation.During removal surgery, no implant migration was noted, when compared to immediate post-op films from the index procedure, and the device was found intact with no observable disruption to surrounding tissue.There were no complications during device removal.No further patient adverse impact was reported.
 
Event or Problem Description
New or updated information found in section h10.
 
Additional Manufacturer Narrative
The explanted device was returned for evaluation but no radiographs were provided and the complaint could not be confirmed.Though no product malfunction was reported the explanted disc was sent to a third party lab for analysis where ex-plant examination discovered minor iatrogenic damage and deformation on the articulating surfaces expected and considered normal micro-abrasive wear associated with 2.5 months of in-vivo usage and removal process, which supports run-in a well functioning bearing couple.No evidence of catastrophic implant failure, migration or disruptions to the surrounding tissues.Due to a lack of information provided a definitive root cause could not be determined though the patients residual stenosis or herniated nucleus pulposus, implant sizing, implant positioning, intra-operative implant subsidence due to technique are suspected as the likely cause or contributors.No additional investigation can be completed.Label review: "cervical artificial disc risks: failure to relieve symptoms including unresolved pain.Development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis." "patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema." "preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "potential adverse effects of device on health: below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects.".

Brand Name
SIMPLIFY® CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS, INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd.
san diego, CA 92121
MDR Report Key13573630
Report Number2031966-2022-00044
Device Sequence Number5706496
Product Code MJO
UDI-Device Identifier00843285100009
UDI-Public843285100009
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2025
Device Model NumberSM-4
Device Lot Number4292
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2022
Supplement Date Received by Manufacturer09/14/2022
Initial Report FDA Received Date02/21/2022
Supplement Report FDA Received Date09/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient SexFemale